Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Pointwise error estimates and asymptotic error expansion inequalities for the finite element method on irregular grids:
Part I. Global estimates


Author: Alfred H. Schatz
Journal: Math. Comp. 67 (1998), 877-899
MSC (1991): Primary 65N30
MathSciNet review: 1464148
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This part contains new pointwise error estimates for the finite element method for second order elliptic boundary value problems on smooth bounded domains in $\mathbb{R}^{N}$. In a sense to be discussed below these sharpen known quasi-optimal $L_{\infty }$ and $W^{1}_{\infty }$ estimates for the error on irregular quasi-uniform meshes in that they indicate a more local dependence of the error at a point on the derivatives of the solution $u$. We note that in general the higher order finite element spaces exhibit more local behavior than lower order spaces. As a consequence of these estimates new types of error expansions will be derived which are in the form of inequalities. These expansion inequalities are valid for large classes of finite elements defined on irregular grids in $\mathbb{R}^{N}$ and have applications to superconvergence and extrapolation and a posteriori estimates. Part II of this series will contain local estimates applicable to non-smooth problems.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65N30

Retrieve articles in all journals with MSC (1991): 65N30


Additional Information

Alfred H. Schatz
Affiliation: Department of Mathematics, White Hall, Cornell University, Ithaca, New York 14853
Email: schatz@math.cornell.edu

DOI: http://dx.doi.org/10.1090/S0025-5718-98-00959-4
PII: S 0025-5718(98)00959-4
Received by editor(s): February 7, 1997
Additional Notes: Supported in part by the National Science Foundation Grant DMS 9403512.
Article copyright: © Copyright 1998 American Mathematical Society